Hail, Beltrami
- When
- June 12, 9:08 AM CST
- Where
- Beltrami County, 0.69 mi N of Tenstrike
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.660, -94.680
Throughout the morning of June 12th, there were pockets of thunderstorms over eastern North Dakota as well as over the northwest quarter of Minnesota. Most of these storms were relatively weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Throughout the morning of June 12th, there were pockets of thunderstorms over eastern North Dakota as well as over the northwest quarter of Minnesota. Most of these storms were relatively weak. By the middle of the afternoon, an area of surface low pressure moved into southeast North Dakota. There was also a warm front extending from this low to the southeast, or back into southwest Minnesota. Temperatures were quite warm south of the warm front, with several locations over eastern South Dakota and western Minnesota topping out in the mid to upper 90s, with dew points in the upper 60s. Storms fired over northeast South Dakota along the Sisseton hills, and tracked to the east-northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 12, 6:02 AM CST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 702 AM CDT SUN JUN 12 2016 .UPDATE... Issued at 701 AM CDT Sun Jun 12 2016 Tweaked POPs for next couple hours to match radar. Otherwise little change to current forecast. && .SHORT TERM...(Today through Tuesday night) Issued at 358 AM CDT Sun Jun 12 2016 Water vapor loop indicated a short wave over eastern MT moving north northeast at 40-45 knots. CAPES were 500-1000 j/kg this morning with a fair amount of CIN. Cigs began around 10 thousand ft and have lowered to around 5 thousand ft. Thunderstorms were moving across the Devils Lake basin this morning. A band of showers/storms were developing from GFK to PKD. Thermal ridging to move into the area this afternoon. CAPES expected to rise to around 2000 j/kg this afternoon. Precipitable water rises to around 2 inches this afternoon. Then decreases to half to three quarters of an inch for Mon. Severe storms expected this afternoon and evening. Water vapor loop also indicated upper level trough over ALTA/BC/ID area. Trough forecast to move across central SASK and northern MAN this afternoon and tonight. System will send a cold front across the area tonight. Water vapor loop indicating a short wave off the BC coast...models dont appear to see it. Water vapor loop indicated another upper low off the southern CA coast. Trough is forecast to move into ND on Tue and bring another chance for storms. .LONG TERM...(Wednesday through Saturday) Issued at 358 AM CDT Sun Jun 12 2016 Wednesday through Saturday will see the area in a southwest flow aloft and with this several shortwaves moving through. One will exit Wednesday with another due on Friday. Low precipitation chances will linger through the weekend as region remains on the northern edge of an upper ridge centered over the central plains. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 701 AM CDT Sun Jun 12 2016 VFR conditions were across the area with cigs generally above 5 thousand ft. Expect VFR conditions for today and most of tonight except near storms. May have some MVFR to IFR conditions over northwest MN late tonight and Mon. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Hoppes SHORT TERM...Hoppes LONG TERM...Riddle AVIATION...Hoppes
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 926 AM CDT SUN JUN 12 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131430- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 926 AM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING OVER EASTERN NORTH DAKOTA INTO MOST OF NORTHWEST AND WEST CENTRAL MINNESOTA. THE DEVILS LAKE TO VALLEY CITY AREA IS IN A MARGINAL RISK FOR SEVERE WEATHER. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL WITH AN ISOLATED TORNADO POSSIBLE. THE STORMS WILL BE MOST LIKELY FROM 1 PM CDT TO 10 PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE ALSO IN THE FORECAST FOR TUESDAY AND WEDNESDAY AND AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
555 AM CDT SUN JUN 12 2016
NDZ007-008-121200-
PEMBINA ND-CAVALIER ND-
555 AM CDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PEMBINA AND
CAVALIER COUNTIES UNTIL 700 AM CDT...
AT 554 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST NORTHWEST OF LANGDON...MOVING EAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
OSNABROCK AROUND 610 AM CDT.
OLGA AROUND 620 AM CDT.
CONCRETE AROUND 625 AM CDT.
MOUNTAIN AROUND 630 AM CDT.
AKRA AROUND 640 AM CDT.
LAT...LON 4900 9749 4867 9737 4860 9853 4897 9862
4900 9832
TIME...MOT...LOC 1054Z 266DEG 35KT 4877 9840
DTRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 952 AM CDT SUN JUN 12 2016 MNZ009-017-121545- NORTH BELTRAMI MN-SOUTH BELTRAMI MN- 952 AM CDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY UNTIL 1045 AM CDT... AT 951 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TENSTRIKE...OR 15 MILES NORTHEAST OF BEMIDJI...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... HINES AROUND 955 AM CDT. BLACKDUCK AROUND 1005 AM CDT. FUNKLEY AROUND 1010 AM CDT. SHOOKS AROUND 1015 AM CDT. KELLIHER AROUND 1020 AM CDT. LAT...LON 4747 9470 4770 9489 4799 9442 4764 9441 TIME...MOT...LOC 1451Z 229DEG 39KT 4768 9470 SPEICHER
The Fargo/Grand Forks radar (KMVX), 199 km away, was scanning. The volume nearest the first event began at 15:07 UTC.
10 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Several twelve inch diameter poplar trees and an eighteen inch diameter cottonwood tree were snapped in shelterbelts near the Clay and Wilkin county line.
Several twelve inch diameter poplar trees and an eighteen inch diameter cottonwood tree were snapped in shelterbelts near the Wilkin and Clay county line.
A few dime to quarter sized hailstones fell.
Numerous nickel to quarter sized hail fell along with very heavy rain.
A few four to six inch diameter tree branches were broken down in shelterbelts and crops were flattened in a few spots.
A few dime to quarter sized hail fell.
Several half dollar to ping pong ball sized hailstones were found, though not enough to cover the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629295, 632378, 632379, 629297, 630527, 629309, 629299, 629300, 629304, 630526, 629306, 630529, 629307, 630528.